Alert archive / Utah / Flash Flood Warnings in 2021

Flash Flood Warning 54, NWS Grand Junction, CO

July 28, 2021Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2021, 7:43 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 7:43 PM MDT (01:43 UTC)
Expired
Jul 28, 2021, 10:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WGUS55 KGJT 290143
FFWGJT
UTC019-290445-
/O.NEW.KGJT.FF.W.0054.210729T0143Z-210729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
743 PM MDT Wed Jul 28 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  South Central Grand County in east central Utah...

* Until 1045 PM MDT.

* At 743 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts of 
  0.5 to 1.5 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Arches National Park.

This includes the following streams and drainages...
  Tenmile Canyon, Salt Wash, Sagers Wash, Colorado River and Placer 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3864 10973 3870 10978 3883 10974 3889 10966
      3886 10946 3870 10941 3864 10950 3869 10954
      3867 10968

FLASH FLOOD...RADAR INDICATED

$$

JDC
2 follow-up statements
718 
WGUS75 KGJT 290234
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
834 PM MDT Wed Jul 28 2021

UTC019-290445-
/O.CON.KGJT.FF.W.0054.000000T0000Z-210729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
834 PM MDT Wed Jul 28 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT THIS 
EVENING FOR SOUTH CENTRAL GRAND COUNTY...

At 834 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Additional rainfall amounts of 0.1 to 0.4 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams and streets
         as well as other poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Arches National Park.

This includes the following streams and drainages...
  Tenmile Canyon, Salt Wash, Sagers Wash, Colorado River and Placer 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3864 10973 3870 10978 3883 10974 3889 10966
      3886 10946 3870 10941 3864 10950 3869 10954
      3867 10968

FLASH FLOOD...RADAR INDICATED

$$

JDC
106 
WGUS75 KGJT 290435
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
1035 PM MDT Wed Jul 28 2021

UTC019-290445-
/O.EXP.KGJT.FF.W.0054.000000T0000Z-210729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
1035 PM MDT Wed Jul 28 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MDT THIS EVENING FOR 
SOUTH CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3864 10973 3870 10978 3883 10974 3889 10966
      3886 10946 3870 10941 3864 10950 3869 10954
      3867 10968

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:56 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 28, 5:56 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
556 PM MDT Wed Jul 28 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 154 PM MDT Wed Jul 28 2021

Substantial monsoon moisture is in place as an expansive high
pressure drifts over the plains. Storms are beginning to develop in
the higher terrain and are expected to drift to the northwest this
afternoon. Individuals will be capable of heavy rainfall, and so cell
training and back building could lead to flash flooding. The highest
storm chances will be across the southwestern two thirds of the CWA.
Clusters of intense cells could produce outflows and mesoscale waves
that may further downstream development. Forecasting the placement
and track of these clusters is difficult, so no watches have been
issued. Pockets of stratiform will stabilize some areas while
leaving other places unstable for isolated to scattered storms this
evening and overnight. This late activity looks to be concentrated
in northeast Utah and northwest Colorado possibly lingering through
the morning. Models show that a jet streak on the southern periphery
of the high pressure will pass over the area tomorrow, which could
enhance the lift for development. South to southeasterly flow will
keep the moisture values high. This all should result in greater
storm coverage. Storm motion will have a more southerly component,
but in general move from south-southeast to the north-northwest. The
evolution and flooding risk will mirror today, but more widespread
coverage.

.LONG TERM...(Friday through Wednesday)
Issued at 154 PM MDT Wed Jul 28 2021

The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.

Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.

Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.

High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 556 PM MDT Wed Jul 28 2021

Numerous showers and thunderstorms will linger through late
tonight. Heavy rain, small hail, gusty outflow winds to 30 kts and
frequent lightning will occur with these storms. All terminal
sites will see a 30 to 50 percent chance of being impacted through
09Z tonight. Storms diminish by sunrise with another round of
thunderstorms developing over the high terrain after 18Z Thursday.
Most sites will see VFR conditions prevail with brief reductions
to MVFR in storms.

&&

.HYDROLOGY...
Issued at 556 PM MDT Wed Jul 28 2021

Localized areas of heavy rainfall are possible again across the
area over the next several days. Places that have had multiple
rounds of rainfall will be more susceptible to flooding. The San
Juans, Paradox Valley, Uncompahgre over the Red Rock Country
including the Utah National Parks remains a prime area for
potential flooding with best potential for localized heavy
rainfall.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Flash Flood watches have been issued for the San Juan Mountains
for Thursday and Friday afternoon and additional highlights may be
coming. Please stay up-to-date on the latest forecast.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from Thursday afternoon through Thursday
     evening for COZ018-019.

     Flash Flood Watch from Friday afternoon through Friday evening
     for COZ018-019.

     Flash Flood Watch until midnight MDT tonight for COZ008-010-013.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...JDC
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 28, 4:10 AM MDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Wed Jul 28 2021

COZ001>014-017>023-UTZ022>025-027>029-291015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Wed Jul 28 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms will occur
today, beginning over the high terrain by late morning and
drifting into lower elevations late afternoon into the evening.
Lightning and heavy rainfall will be the main threats along with
gusty outflow winds. A few storms will be capable of producing
locally heavy rainfall over portions of southwest Colorado and
southeast Utah which could lead to flooding. The thunderstorm
threat should end early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 28, 5:07 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT Wed Jul 28 2021

COZ017-020-UTZ028-282330-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
507 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND
SOUTHWESTERN MESA COUNTIES UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Nucla, or 24 miles northeast of La Sal, moving
west at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

This storm will remain over mainly rural areas of west central
Montrose and southwestern Mesa Counties.

This includes Colorado 141 between mile markers 83 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 10873 3846 10874 3840 10882 3848 10912
      3863 10901
TIME...MOT...LOC 2306Z 105DEG 10KT 3849 10888

ERW
Local storm report, Jul 28, 6:28 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 S DE BEQUE            39.31N 108.21W
07/28/2021  M0.70 INCH       MESA               CO   TRAINED SPOTTER

&&
Local storm report, Jul 28, 7:32 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
732 PM MDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     DEBRIS FLOW      CAMEO                   39.15N 108.31W
07/28/2021                   MESA               CO   DEPT OF HIGHWAYS

            I-70 CLOSED IN BOTH DIRECTIONS DUE TO
            MUDSLIDE AT EXIT 46 (CAMEO).

&&
Special weather statement, Jul 28, 7:32 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
732 PM MDT Wed Jul 28 2021

COZ003-006-007-017-UTZ025-027-290215-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Debeque to Silt Corridor CO-Grand Valley CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
732 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD AND EAST CENTRAL GRAND COUNTIES UNTIL 815 PM MDT...

At 732 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of De Beque to near Grand
Junction to 21 miles southwest of Palisade. Movement was west at 20
mph.

Half inch  hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Junction, Fruita, Loma, Mack, Orchard Mesa, Glade Park,
Redlands and Fruitvale.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 1 and 34.
 Interstate 70 in Utah between mile markers 223 and 231.
 U.S. Highway 50 in Colorado between mile markers 32 and 36.
 Colorado 139 between mile markers 1 and 28.
 Colorado 141 between mile markers 135 and 146.

LAT...LON 3960 10892 3925 10928 3886 10895 3876 10850
      3906 10851 3938 10834
TIME...MOT...LOC 0132Z 103DEG 16KT 3939 10855 3908 10867 3882 10852

Charnick
Local storm report, Jul 28, 7:36 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
736 PM MDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     DEBRIS FLOW      5 SE GRAND CO ARPT      38.44N 109.38W
07/28/2021                   SAN JUAN           UT   DEPT OF HIGHWAYS

            DEBRIS FLOW ON PACK CREEK FIRE.

&&
Local storm report, Jul 28, 7:37 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
737 PM MDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     DEBRIS FLOW      5 NW LA SAL JCT         38.37N 109.44W
07/28/2021                   SAN JUAN           UT   DEPT OF HIGHWAYS

            DEBRIS FLOW ON HIGHWAY 191 BETWEEN MILE
            MARKERS 104 AND 112.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:32 PM MDTFlash Flood WarningGJTSan Juan75 min
Jul 28, 7:23 PM MDTFlash Flood WarningGJTGrand, San Juan3 hr
Jul 28, 7:38 PM MDTAreal Flood WarningGJTGrand5 min
Jul 29, 5:39 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.